Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 278, NWS North Platte, NE

August 6, 2014Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 6, 2014, 8:15 PM MDT for Garden County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 8:15 PM MDT (02:15 UTC)
Expired
Aug 6, 2014, 9:00 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Garden County, NE

The radar

The North Platte radar (KLNX), 172 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WUUS53 KLBF 070215
SVRLBF
NEC069-070300-
/O.NEW.KLBF.SV.W.0278.140807T0215Z-140807T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
815 PM MDT WED AUG 6 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 900 PM MDT

* AT 813 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
  OF LISCO...AND MOVING SOUTHEAST AT 35 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LISCO AROUND 820 PM MDT.
  OSHKOSH AROUND 845 PM MDT.

OTHER LOCATIONS IN THE WARNING INCLUDE SUGAR LOAF HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4179 10267 4144 10199 4135 10259 4137 10263
      4139 10262 4140 10264 4174 10265 4176 10268
      4178 10268
TIME...MOT...LOC 0215Z 297DEG 31KT 4156 10266

HAIL...0.75IN
WIND...70MPH

$$

SPRINGER
2 follow-up statements
806 
WWUS53 KLBF 070245
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
945 PM CDT WED AUG 6 2014

NEC069-070300-
/O.CON.KLBF.SV.W.0278.000000T0000Z-140807T0300Z/
GARDEN NE-
845 PM MDT WED AUG 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
GARDEN COUNTY UNTIL 900 PM MDT...

AT 843 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LISCO...AND
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OSHKOSH AROUND 900 PM MDT.

OTHER LOCATIONS IN THE WARNING INCLUDE SUGAR LOAF HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4179 10267 4144 10199 4135 10259 4137 10263
      4139 10262 4140 10264 4174 10265 4176 10268
      4178 10268
TIME...MOT...LOC 0245Z 274DEG 24KT 4147 10253

HAIL...0.75IN
WIND...60MPH

$$

SPRINGER
061 
WWUS53 KLBF 070256
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
956 PM CDT WED AUG 6 2014

NEC069-070306-
/O.EXP.KLBF.SV.W.0278.000000T0000Z-140807T0300Z/
GARDEN NE-
856 PM MDT WED AUG 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GARDEN COUNTY WILL
EXPIRE AT 1000 PM CDT/900 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4179 10267 4144 10199 4135 10259 4137 10263
      4139 10262 4140 10264 4174 10265 4176 10268
      4178 10268
TIME...MOT...LOC 0256Z 274DEG 24KT 4146 10243

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:30 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 6, 5:30 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 PM CDT WED AUG 6 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 330 PM CDT WED AUG 6 2014

PRECIPITATION CHANCES TO HEADLINE THE SHORT TERM DISCUSSION
...WITH A LESSER EMPHASIS PLACED ON FOG POTENTIAL THURSDAY
MORNING.

THIS EVENING AND TONIGHT...SHOWERS AND STORMS ARE CURRENTLY
POPPING UP ACROSS THE WESTERN SANDHILLS AS A WEAK WAVE PROGRESSES TO
THE EAST.  THIS ACTIVITY SHOULD REMAIN ISOLATED AS DRY AIR IS
ADVECTING IN FROM THE SOUTHWEST.  CURRENT MESOANALYSIS SUPPORTS AT
LEAST A MENTION OF A STRONG STORM OR TWO...DESPITE RATHER WEAK LOW
AND MID LEVEL LAPSE RATES AND ONLY MODEST SHEAR...INSTABILITY HAS
INCREASED SOME ACROSS SOUTHWEST NEBRASKA AND THE EASTERN
PANHANDLE...A WET MICROBURST OR SUB-SEVERE HAIL WOULD BE POSSIBLE IF
A STORM WERE TO REALLY GET GOING.  PWATS HAVE DECREASED NOTICEABLY
FROM YESTERDAY...BUT STILL LINGERING IN THE 1.25-1.50" RANGE...AND
WITH SLOWER THAN AVERAGE STORM MOTIONS...HEAVY RAIN IS POSSIBLE.

THURSDAY...PROGRESSIVE QUASI-ZONAL FLOW ALOFT WILL USHER ANOTHER
WEAK MID-LEVEL IMPULSE ACROSS THE CENTRAL PLAINS...PROVIDING FOR
INCREASING CHANCES OF SHOWERS AND STORMS CAPABLE OF PRODUCING HEAVY
RAINFALL AND POSSIBLY SEVERE WEATHER.  WITHIN A WEAK LOW LEVEL
UPSLOPE REGIME...FORCING FOR ASCENT SHOULD BECOME MAXIMIZED DURING
THE AFTERNOON HOURS...WITH STORM FORMATION FAVORING A STALLED HIGH
PLAINS BOUNDARY. IF SUFFICIENT CLEARING OCCURS...MODERATE
TROPOSPHERIC DESTABILIZATION IS ANTICIPATED...WITH UPWARDS OF 1500
J/KG OF CAPE AVAILABLE.  0-6 KM BULK SHEAR IS SHOWN TO INCREASE IN
EXCESS OF 35 KTS BY LATE AFTERNOON ACROSS WESTERN NEBRASKA...FURTHER
SUPPORTING A SEVERE THREAT.  HEAVY RAINFALL IS ALSO A
CONCERN...ESPECIALLY BEYOND 00Z FRIDAY IF A CONVECTIVE COMPLEX
FORMS.   THE AVAILABLE CAPE IS SHOWN TO BE SPREAD THROUGH A LARGE
LAYER OF THE TROPOSPHERE...WITH WARM CLOUD LAYERS OF 6000FT OR
SO...BUT WHEN COMBINED WITH PWATS OF 1.25"-1.50" AND RELATIVELY SLOW
STORM MOTIONS...MINOR FLOODING MAY BE POSSIBLE BEFORE 00Z FRIDAY.

STRATUS AND/OR FOG IS ONCE AGAIN ANTICIPATED OVERNIGHT
TONIGHT...GENERALLY FAVORING THE SREF WHICH INDICATES THE BEST
OPPORTUNITY OF LOW CLOUDS ACROSS THE CENTRAL SANDHILLS AND POINTS
NORTH OR EAST.  THE PATTERN IS FAVORABLE WITH WEAK LOW LEVEL UPSLOPE
OVERNIGHT...AND WITH THE RECENT RAINFALL...FOG SHOULD BE REALIZED.
THE X-OVER TEMPERATURE IS GENERALLY IN THE MID 60S...OVERNIGHT LOWS
SHOULD ECLIPSE THAT MARK.

HIGHS ON THURSDAY WILL ONCE AGAIN BE MODERATED BY THE PRESENCE OF
CLOUDS/SHOWERS AND WEAK EASTERLY UPSLOPE FLOW.  HIGHS IN THE UPPER
70S TO LOWER 80S SHOULD PREVAIL FOR MOST OF THE SANDHILLS AND POINTS
EAST...BUT ACROSS OUR FAR WESTERN AND SOUTHWEST ZONES...RETURN FLOW
OFF THE HIGH PLAINS WILL HELP PUSH MAX T/S INTO THE MID 80S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 330 PM CDT WED AUG 6 2014

HIGHER CONFIDENCE FOR THE POTENTIAL OF A THUNDERSTORM COMPLEX
DEVELOPING ACROSS SOUTHWEST NEBRASKA THURSDAY EVENING. MODELS ARE
IN GOOD AGREEMENT WHERE CONVECTION THAT DEVELOPS ON THE HIGH
PLAINS BY EVENING WILL DEVELOP EAST SOUTHEAST. AS THE H85
JETSTREAK STRENGTHENS TO 35-40 KTS SEE STORMS ONGOING TO EVOLVE TO
CONVECTIVE COMPLEX THAT WILL MOVE SLOWLY SOUTHEAST THROUGH 06Z FOR
LIKELY POPS OVER THE SOUTHWEST. FURTHER NORTH AND EAST OVERNIGHT
POPS TAPERED OFF. BEYOND THUNDERSTORMS THE LOW CEILING WILL RETURN
WESTWARD OVERNIGHT FOR STRATUS AND AREAS OF FOG FRIDAY MORNING.
LOWS TEMPERATURES IN THE UPPER 50S TO MID 60S.

LONG RANGE MODELS ARE SIMILAR WITH BUILDING HEIGHTS TO THE WEST
FRIDAY THROUGH SUNDAY. THE STATIONARY/DECAYING FRONT LINGERS TO
THE WEST THAT WILL REMAIN A FOCUS FOR THUNDERSTORMS EACH DAY. THE
UPPER RIDGE BUILDS AND DEVELOPS EAST TO THE HIGH PLAINS MONDAY FOR
MORE ISOLATED CONVECTION THROUGH WEDNESDAY. DAYTIME HIGHS TO
TREND UPWARDS INTO THE 90S MONDAY THROUGH WEDNESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 629 PM CDT WED AUG 6 2014

SCATTERED THUNDERSTORMS IN WESTERN NEBRASKA ARE LIKELY TO DECREASE
SIGNIFICANTLY IN COVERAGE AS THE HEAT OF THE DAY WANES. ACCORDING TO
THE CURRENT RADAR TREND...THUNDERSTORMS IN AND AROUND OGA WILL MOVE
NEAR LBF AROUND 01Z. HOWEVER...WITH THE COVERAGE BEING SPOTTY...
THERE IS STILL UNCERTAINTY IF THUNDER WILL OCCUR AT LBF. STILL IT
WILL BE CLOSE ENOUGH THAT INCLUDING VCTS IN THE TAF IS
APPROPRIATE.

LATER TONIGHT...WIDESPREAD STRATUS WILL BRING LOW CEILINGS TO MUCH
OF CENTRAL AND NORTHERN NEBRASKA. IN THE NORTH...OUR CONFIDENCE IS
HIGH THAT THE CEILINGS WILL BE BELOW 1000 FEET AGL. THAT WOULD
INCLUDE VTN...ANW...ONL AND BBW. FARTHER SOUTH AND WEST...THAT
IS...MHN...TIF...LBF AND OGA...THERE IS MORE UNCERTAINTY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JACOBS
LONG TERM...KECK
AVIATION...SPRINGER
Hazardous weather outlook, Aug 6, 2:05 PM MDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT WED AUG 6 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-072015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
305 PM CDT WED AUG 6 2014 /205 PM MDT WED AUG 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS WESTERN
NEBRASKA THROUGH LATE TONIGHT. SOME STORMS MAY PRODUCE VERY HEAVY
RAIN...GUSTY WINDS AND SMALL HAIL...ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST NEBRASKA THURSDAY EVENING.
SOME STORMS MAY BE STRONG TO SEVERE DURING THE LATE AFTERNOON AND
EVENING HOURS...WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WIND GUSTS. AS THE EVENING WEARS ON...HEAVY RAIN WILL
BECOME THE MAIN THREAT...WITH SOME STORMS CAPABLE OF MINOR
FLOODING. AFTER THURSDAY...THE ACTIVE WEATHER PATTERN CONTINUES
WITH CHANCES OF THUNDERSTORMS EVERYDAY THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

SNIVELY

In the hours before

Special weather statement, Aug 6, 4:42 PM MDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
542 PM CDT WED AUG 6 2014

NEZ004-062330-
SHERIDAN NE-
442 PM MDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERIDAN COUNTY UNTIL 530
PM MDT...

AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF HAY SPRINGS...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
INTERSECTION OF HIGHWAY 87 AND ANTELOPE ROAD AND HAY SPRINGS AROUND
500 PM MDT.
WALGREN LAKE STATE RECREATION AREA AROUND 510 PM MDT.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 91.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER
Special weather statement, Aug 6, 4:49 PM MDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM MDT WED AUG 6 2014

NEZ035-036-057-059-062330-
ARTHUR NE-KEITH NE-LINCOLN NE-MCPHERSON NE-
549 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...SOUTHERN
MCPHERSON...NORTHWESTERN LINCOLN AND EASTERN KEITH COUNTIES UNTIL 630
PM CDT/530 PM MDT/...

AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF PAXTON...OR 15 MILES EAST OF
OGALLALA...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
PAXTON AROUND 515 PM MDT.
SARBEN AROUND 520 PM MDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 140 AND 164.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 169 AND 211.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 18 AND 34.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.